Falsely Elevated Tacrolimus Concentrations Using Chemiluminescence Microparticle Immunoassay in Kidney Transplant Patient

Dahae Yang, Sae Am Song, Kyung Ran Jun, Hak Rim, Woonhyoung Lee
2016 The Journal of the Korean Society for Transplantation  
Tacrolimus is one of the effective immunosuppressive drugs used after an organ transplant procedure. However, due to its narrow therapeutic range, its usefulness in preventing transplant rejection and minimizing nephrotoxicity is dependent on the monitoring of whole blood trough levels of tacrolimus. A 49-year-old kidney transplant recipient presenting with cough and general weakness was admitted to the hospital. Due to the patient's deeply compromised clinical condition, an immunosuppressive
more » ... immunosuppressive therapy was discontinued. Tacrolimus concentrations in the patient's whole blood samples were measured, using an automated chemiluminescent microparticle immunoassay (CMIA) instrument. Interference was suspected because tacrolimus concentrations after the discontinuation of tacrolimus dose were 20.9 and 18.2 ng/mL at day 2 and 3, respectively. Tacrolimus concentrations were 11.1 and 12.6 ng/mL, respectively, when re-tested using an antibody-conjugated magnetic immunoassay (ACMIA). We evaluated the relationship between the CMIA and ACMIA results, and calculated the expected values from the regression equation. Residuals were -8.4 and -4 ng/mL, respectively. There have been several cases with false detection of elevated tacrolimus concentrations using ACMIA; however, such falsely detected elevations using CMIA have rarely been reported. When unexpectedly high concentrations of tacrolimus are detected by CMIA in transplant patients, an immediate re-test using another technique might be necessary to rule out falsely elevated results.
doi:10.4285/jkstn.2016.30.3.138 fatcat:tpriwogrmnhklbwxqxrctk7a6a